Alert archive / Mississippi / Tornado Warnings in 2017

Tornado Warning 111, NWS New Orleans, LA

October 7, 2017Jackson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Oct 7, 2017, 3:10 PM CDT for Jackson County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2017, 3:10 PM CDT (20:10 UTC)
Expired
Oct 7, 2017, 3:45 PM CDT
In force
35 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Jackson County, MS

The radar

The Mobile radar (KMOB), 46 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1577 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WFUS54 KLIX 072010
TORLIX
MSC059-072045-
/O.NEW.KLIX.TO.W.0111.171007T2010Z-171007T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
310 PM CDT SAT OCT 7 2017

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Central Jackson County in southern Mississippi...

* Until 345 PM CDT
    
* At 310 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Hickory Hills, or near Moss Point, moving
  northwest at 35 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Hickory Hills around 320 PM CDT. 
  Vancleave around 330 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3032 8859 3033 8862 3056 8887 3069 8869
      3043 8845
TIME...MOT...LOC 2010Z 136DEG 30KT 3043 8859 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
1 follow-up statement
626 
WWUS54 KLIX 072036
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
336 PM CDT SAT OCT 7 2017

MSC059-072046-
/O.EXP.KLIX.TO.W.0111.000000T0000Z-171007T2045Z/
Jackson MS-
336 PM CDT SAT OCT 7 2017

...THE TORNADO WARNING FOR CENTRAL JACKSON COUNTY WILL EXPIRE AT 345
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.

LAT...LON 3032 8859 3033 8862 3056 8887 3069 8869
      3043 8845
TIME...MOT...LOC 2036Z 136DEG 30KT 3057 8875 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 7, 12:33 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Oct 7, 12:33 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1233 PM CDT Sat Oct 7 2017

.AVIATION...

Worsening conditions expected at all of the terminals between now
and 00z as Hurricane Nate approaches. Expect to see prevailing IFR
conditions in place at all of the terminals form 00z through 12z
tomorrow. Conditions will gradually improve after 12z as Hurricane
Nate moves inland and pulls out of the area. Hurricane and
tropical storm force winds are most likely to occur from 00z
through 12z at the terminals. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  84  73  86 /  60  40  30  60
BTR  73  87  73  86 /  50  30  30  60
ASD  75  85  74  86 / 100  50  30  50
MSY  76  85  75  86 /  80  40  40  50
GPT  76  82  76  84 / 100  70  40  50
PQL  75  82  74  85 / 100  80  40  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Hurricane Warning for LAZ040-058-060>064-068>070-072.

     Hurricane Watch for LAZ049-050-056-057-059-065>067.

     Tropical Storm Warning for LAZ039-049-050-056-057-059-065>067-
     071.

GM...Hurricane Warning for GMZ530-532-534-536-538-552-555-557-572-575-
     577.

     Tropical Storm Warning for GMZ550-570.

MS...Hurricane Warning for MSZ080>082.

     Tropical Storm Warning for MSZ077.

     Flash Flood Watch through Sunday afternoon for MSZ080>082.

GM...Hurricane Warning for GMZ532-534-536-538-552-555-557-572-575-
     577.

     Tropical Storm Warning for GMZ570.

&&
Hazardous weather outlook, Oct 7, 11:04 AM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1104 AM CDT Sat Oct 7 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-080415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1104 AM CDT Sat Oct 7 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

A Hurricane Warning and Storm Surge Warning for coastal locations
are in effect for those areas of southeast Louisiana generally to
the east of a line from Grand Isle to Reserve to Hammond...and
for the Mississippi Coast as well. The Storm Surge Warning does
not include areas protected by the hurricane levee system.

A Tropical Storm Warning is in effect for Washington, and
northern Tangipahoa Parishes and Pearl River County. A Tropical
Storm Warning and Hurricane Watch is in effect for Terrebonne,
Lafourche, Assumption, Ascension, St. James, and Livingston
Parishes. A Storm Surge Warning is also in effect for coastal
portions of Terrebonne and Lafourche Parishes.

Conditions will begin to deteriorate by late afternoon,
especially over southern portions of the warning area, with the
worst conditions overnight into Sunday morning.

Heavy rain is also possible as Nate moves across the region.
Widespread 3 to 5 inches with locally higher amounts are
anticipated. The heaviest rain will occur on the east side of
Nate.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hurricane, Tropical Storm, and Storm Surge Warnings will continue
through Sunday morning before conditions subside as Hurricane
Nate moves inland and away from the region.

For Monday through Friday, the threat of hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather or flooding should be relayed to the
National Weather Service or local law enforcement.

32

In the hours before

Special weather statement, Oct 7, 12:08 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1208 PM CDT SAT OCT 7 2017

LAZ059>070-071815-
Lower Terrebonne-Lower Plaquemines-Orleans-Upper St. Bernard-St.
Charles-Upper Terrebonne-Lower Jefferson-Lower St. Bernard-Lower
Lafourche-Upper Lafourche-Upper Plaquemines-Upper Jefferson-
1208 PM CDT SAT OCT 7 2017

...AN OUTER BAND OF SHOWERS AND THUNDERSTORMS WILL AFFECT ST.
BERNARD...ST. CHARLES...ORLEANS...TERREBONNE...LAFOURCHE...
JEFFERSON AND PLAQUEMINES PARISHES...

At 1204 PM CDT, radar indicated an outer band of showers and
thunderstorms associated with Hurricane Nate was located along a
line extending from 19 miles northeast of Port Sulphur to 13 miles
southeast of Cocodrie. Movement was northwest at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

This outer band will reach the New Orleans, Raceland and Houma areas
around 1 pm CDT.

LAT...LON 2919 9026 2920 9026 2935 9044 2920 9063
      2919 9061 2918 9061 2920 9065 2958 9107
      3016 8986 3007 8971 2995 8984 2975 8942
      2975 8960 2974 8960 2972 8952 2961 8974
      2950 8964 2950 8977 2949 8991
TIME...MOT...LOC 1704Z 138DEG 31KT 2968 8946 2914 9047
Local storm report, Oct 7, 1:13 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
113 PM CDT SAT OCT 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TROPICAL STORM   BELLE CHASSE            29.85N 90.00W
10/07/2017                   PLAQUEMINES        LA   EMERGENCY MNGR

            52 MPH WIND GUST REPORTED AT PLAQUEMINES PARISH EOC

&&

AK
Special weather statement, Oct 7, 1:16 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
116 PM CDT SAT OCT 7 2017

LAZ040-049-050-056>062-064>066-072-071930-
Lower Terrebonne-Orleans-St. Charles-Livingston-Ascension-Upper
Terrebonne-Southern Tangipahoa-St. James-St. Tammany-Upper St.
Bernard-Assumption-St. John The Baptist-Upper Lafourche-Upper
Jefferson-
116 PM CDT SAT OCT 7 2017

...AN OUTER RAIN BAND FROM HURRICANE NATE WILL AFFECT ST.
BERNARD...ORLEANS...ST. TAMMANY...TERREBONNE... LAFOURCHE...
JEFFERSON...ST. JOHN THE BAPTIST...ASCENSION...ST. JAMES...ST.
CHARLES...LIVINGSTON...TANGIPAHOA AND ASSUMPTION PARISHES...

At 111 PM CDT, radar indicated showers and thunderstorms associated
with an outer rain band from Hurricane Nate was located along a line
extending from Chandeleur Sound to Arabi to near Houma. Movement was
northwest at 30 mph.

Wind gusts near 50 mph are possible with these storms. A 52 mph wind
gust was reported at the Plaquemines Parish Emergency Operations
Center in Belle Chasse as the band moved through.

This outer band should reach an Abita Springs to Hammond to
Donaldsonville line by 230 pm CDT.

LAT...LON 3009 9111 3056 9046 3061 8984 3017 8957
      3016 8957 3038 9022 3019 9042 3016 9043
      3006 9038 3002 9015 3015 8987 3010 8982
      3017 8974 3015 8963 3002 8972 3002 8984
      2994 8983 2956 9057 2951 9054 2944 9064
TIME...MOT...LOC 1811Z 147DEG 27KT 3002 8949 2997 9002 2955 9063
Local storm report, Oct 7, 2:10 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
210 PM CDT SAT OCT 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TROPICAL STORM   55 E VENICE             29.25N 88.44W
10/07/2017                   GMZ577             XX   AWOS

            SUSTAINED 38KTS... GUST TO 50KTS AT KVKY. STATION ON
            PLATFORM AT 115 METERS.

&&

AK
Special weather statement, Oct 7, 3:07 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
307 PM CDT SAT OCT 7 2017

LAZ039-040-072-MSZ077-080>082-072115-
Washington-Southern Tangipahoa-St.
Tammany-Jackson-Harrison-Hancock-Pearl River-
307 PM CDT SAT OCT 7 2017

...AN OUTER BAND OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
HURRICANE NATE WILL AFFECT ST. TAMMANY...TANGIPAHOA AND WASHINGTON
PARISHES...HARRISON... HANCOCK...JACKSON AND PEARL RIVER COUNTIES...

At 302 PM CDT, radar indicated a band of showers and thunderstorms
associated with Hurricane Nate was located along a line extending
from just north of Pascagoula to just west of Lyman to near East New
Orleans. Movement was northwest at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

This band of showers and thunderstorms will be near a Lumberton to
Franklinton to Tangipahoa line by 430 pm CDT.

LAT...LON 3032 8848 3034 8874 3038 8884 3038 8882
      3039 8879 3043 8885 3043 8892 3039 8886
      3049 8921 3020 8977 3038 9019 3061 9040
      3100 8988 3091 8934 3065 8934 3068 8889
      3074 8888 3074 8841 3035 8839
TIME...MOT...LOC 2002Z 134DEG 35KT 3024 8840 3055 8927 3013 8988
Local storm report, Oct 7, 3:09 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
309 PM CDT SAT OCT 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TROPICAL STORM   24 S VENICE             28.93N 89.41W
10/07/2017                   PLAQUEMINES        LA   C-MAN STATION

            SUSTAINED WINDS 37 KTS GUSTING TO 44 KTS. STATION AT 20
            METERS ABOVE WATER.

&&

AK

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 9:54 AM CDTRiver Flood WarningLIXHarrison59 hr
Oct 7, 9:54 AM CDTRiver Flood WarningLIXHarrison65 hr
Oct 7, 9:54 AM CDTRiver Flood WarningLIXHarrison58 hr
Oct 7, 3:07 PM CDTSpecial Weather StatementLIXHancock, Jackson, Pearl River68 min

Nearby

Tornado Warnings in Mississippi, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.